BRAF inhibitor and hairy cell leukemia-related transient acantholytic dermatosis
- Author(s): Singh, Amy Garcia;
- Tchanque-Fossuo, Catherine N;
- Elwood, Hillary;
- Durkin, John R
- et al.
Published Web Locationhttps://doi.org/10.5070/D3262047420
Grover disease (GD) is an acquired, nonfamilial, nonimmune mediated, transient or persistent acantholytic dermatosis. Herein, we present a 72-year-old man who had clinical and histopathologic findings of GD following two weeks of treatment with vemurafenib without MEK inhibitor. The patient was successfully treated with topical emollients and a high-potency corticosteroid. Meanwhile, vemurafenib was temporarily discontinued. Drug-induced GD has increasingly been reported in patients on BRAF inhibitor monotherapy as an immune-related adverse event. The cutaneous side effects seem to arise secondary to a paradoxical activation of the mitogen-activated protein kinase signaling of BRAF inhibitor treatment, leading to keratinocyte proliferation. Although the pathogenesis of GD has not been delineated, there is suggestion of activation of T lymphocytes, particularly helper cells under the action of pro-inflammatory cytokines, resulting in proliferation of keratinocytes. Combination therapy with a MEK inhibitor appears to prevent BRAF-induced GD. Given that there is a higher prevalence of GD in patients with hematologic malignancy, a direct causal relationship between the initiation of vemurafenib therapy and development of GD in this case may be difficult to establish.